Michigan, 2008

Hail in Michigan, July 2, 2008

July 2, 2008 · NWS APX · 2 events in 1 county or zone

Thunderstorms developed ahead of a cold front moving east from Wisconsin. One storm produced marginally large hail in Leelanau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed ahead of a cold front moving east from Wisconsin. One storm produced marginally large hail in Leelanau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 2, 3:34 PM EST, 1 minute earlier.

Area forecast discussion, Jul 2, 3:34 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT WED JUL 2 2008

.DISCUSSION...20Z SFC ANALYSIS SHOWING SFC COLD FRONT BISECTING
EASTERN UPPER MICHIGAN...THEN BACK INTO EASTERN WISCONSIN. MID LEVEL
SHORT WAVE SKIRTING ACROSS NORTHERN LAKE SUPERIOR WHILE ASSOCIATED
DRY PUNCH/EDGE OF COOLING ALOFT PUSHING ACROSS THE UPPER PENINSULA.
UNDER ABUNDANT CLOUD COVER SFC TEMPS HAVE STRUGGLED TO GET INTO THE
UPPER 60S TO LOWER 70S YIELDING ONLY MEAGER SFC BASED INSTABILITY
ACROSS THE CWA AT THIS JUNCTURE. THUS SEVERE CONVECTION HAS BEEN
LARGELY CONFINED TO THE SRN HALF OF THE STATE. NONETHELESS...POCKETS
OF SHOWERS/THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
FRONT ACROSS NRN MICHIGAN AND WITHIN ELEVATED INSTABILITY AXIS NOW
FOLDING ACROSS THE REGION.

TONIGHT...MID LEVEL SHORT WAVE/DRY PUNCH AND SFC COLD FRONT WILL BE
SWINGING THROUGH THE REGION THROUGH 00Z OR SO. BUT AS MENTIONED
ABOVE...BULK OF INSTABILITY ACROSS THE REGION IS MAINLY ELEVATED
WITH COOLER TEMPS AT THE SFC AND LAPS SOUNDINGS ACROSS NRN LOWER
MICHIGAN REVEALING SOME SEMBLANCE OF A WARM LAYER/CAPPING ABOVE 800
MB. SO ALTHOUGH A FAIRLY GOOD COVERAGE OF SHOWERS AND STORMS WILL
CONTINUE TO MOVE THROUGH THE REGION OVER THE NEXT FEW HOURS...SEVERE
WEATHER THREAT SHOULD REMAIN ON THE LOW SIDE PARTICULARLY IN REGARD
TO STRONG WINDS GETTING DOWN TO THE SFC. WITH THAT SAID HOWEVER...
INCREASING MID LEVEL FLOW AND RESULTING 0-6KM BULK SHEAR VALUES OVER
THE NEXT FEW HOURS WILL SUPPORT GOOD STORM ORGANIZATION AND A SEVERE
HAIL THREAT THROUGH EARLY EVENING. THUS...HAVE OPTED TO KEEP THE
WATCH INTACT FOR NOW AND SEE HOW THINGS GO.

ADAM

THURSDAY...A LARGE AREA OF HIGH PRESSURE FROM THE UPPER MIDWEST AND
CENTRAL PLAINS...WILL MOVE INTO THE GREAT LAKES REGION THROUGH THE
DAY. AT UPPER LEVELS A 500MB TROUGH WILL BE EXITING NORTHEAST OF THE
GREAT LAKES INTO LAKE HURON...WHILE A 850MB RIDGE BUILDS OVER THE
STATE. MODEL SOUNDINGS AND MSTR PROGS SHOW EXTREMELY DRY AIR OVER
THE NRN LAKES REGION (AROUND 30 PCT BETWEEN 850-500MB RH) THURSDAY
AND THURSDAY NIGHT...AS SURFACE AND UPPER RIDGING BEGINS TO TAKE
HOLD.  ALSO SFC DEW PTS ARE PROGGED TO BE IN THE UPPER 40S WITH 850
MB DEW PTS GENERALLY UNDER 4C. OVERALL WILL MENTION DRY CONDS
THURSDAY AND THURSDAY NIGHT WITH MOSTLY CLEAR SKIES. WILL MENTION
AFTERNOON HIGHS IN THE LOWER 70S DUE TO GOOD MIXING THROUGH 850MB
WITH 850 MB TEMPS NEAR 8C. WILL MENTION OVERNIGHT LOWS IN THE LOWER
40S MOST LOCATIONS...DUE TO CONTINUED CLEAR SKIES AND LOWER SFC DEW
PTS AS SFC AND UPPER LEVEL RIDGING STRENGTHENS.

FRIDAY...SURFACE AND UPPER LEVEL RIDGING PATTERN STRENGTHENS ACROSS
THE GREAT LAKES REGION THROUGH FRIDAY. MODEL SOUNDINGS AND
MSTR PROGS CONT TO SHOW EXTREMELY DRY AIR LINGERING OVER THE STATE
WITH 850/500 MB RH UNDER 40 PCT. SFC DEW PTS ARE PROGGED TO DROP
INTO THE MID AND UPPER 40S...WHILE 850MB DEW PTS WILL BE UNDER 4C.
OVERALL WILL CONTINUE THE MENTION OF DRY CONDS FRIDAY AND FRIDAY
NIGHT. WILL MENTION AFTERNOON HIGH TEMPERATURES IN THE MID 70S DUE
TO MIXING THROUGH 850 MB WHILE 850MB TEMPS WARM TO AROUND 10C.
OVERNIGHT LOWS SHOULD STAY REASONABLE...MAINLY IN THE 40S ACROSS MOST
OF THE FORECAST AREA.

SWR

SATURDAY THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THROUGH
MONDAY BEFORE DIFFERING TUESDAY ONWARD IN REGARDS TO TIMING PULLING
OUT THE MEAN TROUGHING ACROSS THE GREAT LAKES. 00Z GFS ENSEMBLE IS
MORE AMPLIFIED WITH ENERGY ROTATING AROUND THE NORTHERN GREAT LAKES
SUNDAY AND MONDAY TIMEFRAME...AND IS CONSEQUENTLY SLOWER LIFTING THE
TROUGH TO THE EAST THAN THE 00Z ECWMF TUESDAY AND WEDNESDAY.  00Z
ENSEMBLE MEMBERS INDICATE THAT THE ECMWF IS ON THE FAR NORTHERN
ENVELOP OF SOLUTIONS...AND WILL SIDE TOWARDS THE MORE AMPLIFIED
PATTERN EARLY NEXT WEEK.  EVEN THOUGH THIS GOES AGAINST
CLIMATOLOGY...THIS HAS BEEN THE TREND SO FAR EARLY THIS SUMMER.  BUT
A PATTERN CHANGE MAY BE IN THE OFFING LATE NEXT WEEK SO STAY TUNED.

SATURDAY AND SUNDAY...HIGH PRESSURE WILL BE PARKED OVER THE GREAT
LAKES WITH FORCING RESIDING ALONG BOUNDARIES WEST AND NORTH OF THE
REGION.  COMFORTABLE TEMPERATURES WILL BE PRESENT BOTH DAYS WITH
TEMPS A FEW DEGREES WARMER ON SUNDAY AS RETURN FLOW BECOMES
ESTABLISHED.  PERHAPS SOME FIRE WX CONCERNS ON SUNDAY AS WELL WITH
THE PWAT MINIMUM OVERHEAD (0.5 INCHES) AND WARMER TEMPS EXPECTED.
CLOUDS WILL BE ON THE INCREASE LATE IN THE DAY AS ENERGY FROM THE
PACIFIC PUSHES A FRONT TOWARDS THE WESTERN GREAT LAKES.  SOME
SHOWERS AND THUNDERSTORMS MAY REACH NW LOWER AND EASTERN UPPER BY
SUNDAY NIGHT.

MONDAY THROUGH WEDNESDAY...COOL FRONT COMES THROUGH MONDAY/MONDAY
NIGHT TIMEFRAME...WHICH LOOKS TO BE THE BEST CHANCE OF PRECIP IN THE
EXTENDED.  MODEST COOL SHOT BEHIND THE TROUGH LOOKS TO BE
SHORT-LIVED HOWEVER...AS POSSIBLE WARM FRONTAL PRECIPITATION MAY
ARRIVE ON WEDNESDAY.

MPC

&&

.AVIATION...ISSUED AT 310 PM.

POCKETS OF SHOWERS AND THUNDERSTORMS WILL IMPACT NRN MICHIGAN
THROUGH THE AFTERNOON HOURS...WITH THE BEST CHANCE FOR THUNDER
SHAPING UP TO IMPACT THE PLN TERMINAL SITE. OTHERWISE... ASIDE FROM
BRIEF MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON...VFR CONDITIONS ANTICIPATED THROUGH THE TAF PERIOD.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>349.

LS...NONE.

&&
Hazardous weather outlook, Jul 2, 12:49 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
149 PM EDT WED JUL 2 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
149 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN THROUGH
LATE AFTERNOON...AND ACROSS NORTHERN LOWER MICHIGAN THROUGH EARLY
EVENING. THERE IS A THREAT FOR SEVERE THUNDERSTORMS PRIMARILY ACROSS
NORTHERN LOWER MICHIGAN...WITH THE GREATEST THREAT EXPECTED THROUGH
7 PM. STRONGEST STORMS MAY PRODUCE WIND GUSTS UP TO 60 MPH OR HAIL
UP TO 1 INCH DIAMETER. SEE ONGOING WATCH FOR MORE DETAILS.

THERE IS A RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF
NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC
BRIDGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN
SUNDAY NIGHT...AND ALL OF NORTHERN MICHIGAN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR NORTHERN LOWER MICHIGAN
THIS AFTERNOON AND EVENING.

ADAM

The radar

The NCL Michigan radar (KAPX), 85 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Leelanau

When
July 2, 3:35 PM EST
Where
Leelanau County, 4 mi N of Cedar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.908, -85.800

Hail, Leelanau

When
July 2, 3:40 PM EST
Where
Leelanau County, 2 mi NW of Suttons Bay
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.990, -85.699

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123343, 123344.